A 38 year-old female presents actively seizing with EMS. She will fail to respond to repeat doses of IV benzodiazepines, and will require escalating medial management. Following phenytoin infusion, the patient will become hypotensive (because the phenytoin was given as a “push dose”, which the nurse will mention). The patient will then stop her GTC seizure, but will remain unresponsive with eye deviation. The team should recognize this as subclinical status, and proceed to intubate the patient. The patient will continue to seize following phenobarbital and propofol infusion. Urgent consults to radiology and ICU should be made to expedite care out of the ED. The team will be expected to debrief the phenytoin medication error and disclose the error to the husband.
A 93 year old woman comes in with family. They are concerned about general weakness, worsening PO intake over the last few months, and new confusion. As the team takes a history and starts the initial workup, the patient will begin to seize. She will seize continuously until hypertonic saline or a paralytic is given. After two doses of benzodiazepine, a critical result showing severe hyponatremia will come back. The team is expected to administer hypertonic saline, which will stop the seizure. The patient will remain somnolent after this dosing, and as the team prepares to intubate, she will seize again, requiring a repeated dose of hypertonic saline.